Skin Lesions for 29 Percent With Anti-TNF Treatment in IBD
All but 11 percent of patients were managed successfully without needing to stop treatment
TUESDAY, Dec. 8, 2015 (HealthDay News) -- For patients with inflammatory bowel disease treated with anti-tumor necrosis factor (TNF) therapy, skin lesions frequently develop but rarely necessitate treatment discontinuation, according to research published online Dec. 8 in the Annals of Internal Medicine.
In a retrospective cohort study, Isabelle Cleynen, Ph.D., from KU Leuven and University Hospitals Leuven in Belgium, and colleagues evaluated patients treated with anti-TNF antibodies who did and did not develop skin lesions. Data were included for 917 consecutive patients with inflammatory bowel disease who initiated anti-TNF therapy. Patients were followed for a median of 3.5 years.
The researchers found that skin lesions associated with anti-TNF therapy use developed in 29 percent of patients. Lesions, especially psoriasiform lesions, typically developed at flexural regions, genitalia, and the scalp. Lesions developed in 26 and 31 percent of men and women, respectively. Patients with and without lesions had similar median cumulative doses (2,864 and 2,927 mg/y, respectively) and trough levels (4.2 and 4.0 µg/mL, respectively) of infliximab. Apart from 28 patients (11 percent), all patients were managed successfully without needing to stop therapy due to lesions.
"Skin lesions occur frequently in association with anti-TNF therapy but rarely require discontinuation of therapy," the authors write. "Close surveillance and early referral to a dedicated dermatologist are recommended."
Several authors disclosed financial ties to pharmaceutical companies, including Janssen Biologics, which funded the study.